Alert archive / Hawaii / High Wind Warnings in 2019
High Wind Warning 5, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Feb 26, 2019, 3:53 AM HST for Hawaii County, Hawaii. It took effect at Feb 26, 2019, 6:00 PM HST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 26, 2019, 3:53 AM HST (13:53 UTC)
- In effect from
- Feb 26, 2019, 6:00 PM HST
- Expired
- Feb 27, 2019, 3:09 PM HST
- In force
- 21 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
125 WWHW70 PHFO 261353 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 353 AM HST Tue Feb 26 2019 HIZ028-270400- /O.UPG.PHFO.HW.A.0002.190227T0400Z-190228T0400Z/ /O.NEW.PHFO.HW.W.0005.190227T0400Z-190228T0400Z/ Big Island Summits- 353 AM HST Tue Feb 26 2019 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST WEDNESDAY... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect from 6 PM this evening to 6 PM HST Wednesday. The High Wind Watch is no longer in effect. * WINDS...West winds increasing to 55 to 65 mph with localized gusts over 80 mph tonight and Wednesday across the Big Island summits of Mauna Kea and Mauna Loa. * TIMING..6 PM HST this evening through 6 PM HST Wednesday. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. Winds this strong will make hiking dangerous, and hiking activities should be delayed until winds subside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$
3 follow-up statements
778 WWHW70 PHFO 270140 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 340 PM HST Tue Feb 26 2019 HIZ028-271445- /O.CON.PHFO.HW.W.0005.190227T0400Z-190228T0400Z/ Big Island Summits- 340 PM HST Tue Feb 26 2019 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST WEDNESDAY... * WINDS...West winds increasing to 55 to 65 mph with localized gusts over 80 mph tonight and Wednesday across the Big Island summits of Mauna Kea and Mauna Loa. * TIMING...6 PM HST this evening through 6 PM HST Wednesday. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. Winds this strong will make hiking dangerous, and hiking activities should be delayed until winds subside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ Wroe
449 WWHW70 PHFO 271356 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 356 AM HST Wed Feb 27 2019 HIZ028-280400- /O.CON.PHFO.HW.W.0005.000000T0000Z-190228T0400Z/ Big Island Summits- 356 AM HST Wed Feb 27 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS...West 55 to 65 mph with localized gusts over 80 mph across the Big Island summits of Mauna Kea and Mauna Loa. * TIMING...Through 6 PM HST this evening. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. Winds this strong will make hiking dangerous, and hiking activities should be delayed until winds subside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$
683 WWHW70 PHFO 280109 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 309 PM HST Wed Feb 27 2019 HIZ028-281415- /O.CAN.PHFO.HW.W.0005.000000T0000Z-190228T0400Z/ /O.NEW.PHFO.WI.Y.0015.190228T0109Z-190301T0400Z/ Big Island Summits- 309 PM HST Wed Feb 27 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 PM HST Thursday. The High Wind Warning has been cancelled. * WINDS...West 45 to 55 mph with gusts to 65 mph. * TIMING...Through 6 PM HST Thursday. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ Foster
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Feb 25, 9:17 PM HST, 6 hours 36 minutes earlier.
Area forecast discussion, Feb 25, 9:17 PM HST, 6 hours 36 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 917 PM HST Mon Feb 25 2019 .SYNOPSIS... Moisture associated with an old front near Oahu will push slowly south toward Maui overnight. This moisture will linger over the eastern main islands through midweek, and get activated by a passing upper level disturbance. This combination will enhance showers, especially near Maui and the Big Island, and could even bring a thunderstorm or two to some areas. More settled weather and brisk, cool northerly winds are expected for the latter half of the week as low pressure develops northeast of the islands. && .DISCUSSION... Currently at the surface, a weakening front is shifting slowly southward through the central islands this evening, while a 1031 mb high is centered around 1350 miles northwest of Kauai. Moderate north-northeasterly winds have developed north of the front, while generally light east to northeast winds prevail to the south of the boundary. Infrared satellite imagery shows a band of clouds and showers moving through Oahu and entering Maui County this evening. Shower activity remains fairly spotty and confined to windward areas of Kauai, while across the Big Island some lingering daytime convective showers are affecting mainly leeward areas. Main short term concerns focus on the potential for locally heavy rainfall and thunder Tuesday night and Wednesday, as well as the possibility for strong winds and wintry weather over the Big Island summits, as well as wintry weather at the highest elevations of Haleakala. Tonight through Wednesday, The weakening front will stall out and dissipate across the central islands tonight, with the moisture associated with the frontal remnants then lingering in this vicinity through Tuesday night, before getting kicked rapidly eastward by a sharp digging upper level trough during the day on Wednesday. Moderate northerly winds will continue along and north of this boundary tonight, with the northerly winds then slowly filling in across Maui County on Tuesday and the Big Island Tuesday night, with winds becoming locally breezy statewide on Wednesday. Shower coverage will remain the highest across Oahu and Maui County tonight and Tuesday, particularly across windward areas. Elsewhere, shower activity should remain fairly spotty and focused primarily over windward areas, although a few afternoon convective showers will be possible over leeward sections of the Big Island on Tuesday as well. A strong shortwave trough and entrance region forcing from an upper level jet will overspread the state late Tuesday and Tuesday night, and this should lead to an increase in shower coverage and intensity, particularly from Oahu eastward to the Big Island, with windward areas remaining the main targets. Showers chances appear much lower on Kauai Tuesday night, where limited moisture should keep showers more spotty and confined to windward areas. Wednesday morning the strongest forcing for ascent will shift into the eastern islands, then exit east of the Big Island Wednesday afternoon. The area with the highest shower coverage should shift into Maui County and the Big Island by Wednesday morning, with showers then diminishing during the afternoon as the deepest moisture associated with the frontal remnants shifts east of the area. Although the shower coverage should be diminishing from west to east across the eastern end of the state on Wednesday, a reinforcing cold front will push southward into Kauai and Oahu, bringing an increase in shower coverage to mainly windward areas here. As for heavy rainfall and thunder potential, with the strong forcing for ascent moving over, there could be some locally heavy downpours from Oahu eastward to the Big Island Tuesday night, and across Maui County and the Big Island on Wednesday. The probability of widespread flooding problems appears low however given the low precipitable water values at or below 1.25 inches along with the short duration where the lingering frontal moisture will best alight with the strongest upper level forcing for ascent. Can't entirely rule out a few rumbles of thunder, but again probabilities appear low with the moisture depth progged to remain generally below 15 kft and well below the -20C level. Will keep a slight chance of thunder in the forecast for now during the Tuesday night and Wednesday time frame and re-evaluate if it is needed for the morning forecast package. Attention then turns to the potential for wintry weather for the highest elevations of Maui and the Big Island. Given the fairly shallow moisture depth, most of the precip if it indeed occurs, would likely fall in the form of freezing drizzle or freezing rain across the Big Island summits above 12 kft. If convection develops, Tuesday night or Wednesday, there could be some snow here as well. The probability of wintry precip appears lower across the highest elevations of Haleakala, as temperatures should remain a touch above freezing, keeping any precip in the form of rain. Will closely evaluate the latest model data to see if the Winter Storm Watch may be able to be cancelled for some areas with the morning package. The potential for strong winds at the Big Island summits appears more likely, and the High Wind Watch will likely need to be upgraded to a High Wind Warning later tonight or Tuesday. Wednesday night through next Monday, Model solutions are in fairly good agreement through the extended periods, with some minor differences noted late in the week into the first half of the weekend. Both the GFS and ECMWF show a deep closed low northeast of the islands Wednesday night lifting northeastward through the end of the work week, while high pressure northwest of the state weakens as it shifts southward and closer to the island chain. Locally breezy northerly winds are expected to continue Wednesday night, with the winds then slowly easing through the remainder of the work week. The models show another strong upper trough digging north of the islands over the weekend, leading to another closed low developing northeast of the state Sunday through early next week. The gradient will remain fairly loose across the islands on Saturday, with moderate to breezy northerly winds then filling in once again Saturday night through early next week, as a new high builds northwest of the state. As for weather details, given the dry low level airmass building in over the island chain with surface dewpoints falling well down into the 50s and perhaps into the upper 40s, along with precipitable water values at or below 1 inch, showers should remain light and confined mainly to north facing slopes and coasts through the period. It will remain quite cool through the period as well, with highs generally in the 70s and lows in the 50s and 60s. && .AVIATION... A dieing front, currently located over Oahu and pushing southeastward, will affect Maui, Molokai, and Lanai tonight with increasing low clouds and showers. Windward slopes and coast will see a majority of the precipitation, while isolated activity is possible elsewhere. As ceilings lower, MVFR conditions may develop on the windward mountain slopes of the aforementioned islands. In the wake of the front, moderate north northeast trades will develop and persist through most of the night and into Tuesday morning. AIRMET SIERRA remains in effect for north through southeast sections of Oahu above 2500 feet due mountain obscuration. Later tonight, AIRMETS may need to be extended to cover Molokai and Maui as the front moves over the area. && .MARINE... Surface high pressure far northwest of the state will maintain moderate to fresh north-northeast winds across most Hawaiian coastal waters through Tuesday. The winds will shift out of the north, and strengthen Tuesday night into Wednesday. Seas will likely reach the Small Craft Advisory (SCA) criteria starting late Tuesday or Tuesday night for the waters around Kauai, as well as the Oahu and Maui County windward waters. The stronger winds on Wednesday will likely result in additional waters being added to the SCA for winds and elevated rough seas. Also, isolated thunderstorms have been included in the forecast for Tuesday night through Wednesday, mainly across the windward waters from Oahu to the Big Island, due to an upper-level trough destabilizing the atmosphere as it moves across the region. The winds will likely shift out of the north-northwest from late Wednesday through Thursday as a surface low pressure area deepens to a gale force system more than 650 nm northeast of Honolulu. The stronger winds and elevated rough seas will likely result in SCA conditions for additional Hawaiian Waters from Wednesday night through Thursday. Winds and seas are forecast to trend down from late Thursday night through Friday as the low pressure system tracks away from the area. Surf along north and west facing shores continues to build early this evening as a moderate northwest swell spreads down across the area. This northwest swell is expected to gradually subside Tuesday. Another small short-period north swell will likely fill in starting early Tuesday morning. A large long-period northwest swell associated with a hurricane- force low pressure system that tracked from east of Japan to the Aleutian Islands near the International Date Line over the weekend will begin to spread down the island chain starting early Tuesday. This swell will gradually build through the day on Wednesday, and is expected to peak Wednesday night. The northwest swell will slowly lower during the second half of the week. Surf will likely reach the High Surf Advisory thresholds along exposed north and west facing shores of the smaller islands starting as early as late Tuesday afternoon for Kauai and Oahu, then Tuesday night for Maui County. Surf heights may approach the High Surf Warning criteria along some north and west facing shores starting late Wednesday as the swell peaks. In addition, the gale force winds associated with the low pressure system to our northeast will send a large short-period north swell down across the state from late Wednesday through Thursday. && .HFO WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Tuesday evening through Wednesday afternoon for Haleakala Summit-Big Island Summits. High Wind Watch from Tuesday evening through Wednesday afternoon for Big Island Summits. && DISCUSSION...Jelsema AVIATION...Thomas MARINE...Houston
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 3:01 PM HST | Winter Storm Watch | HFO | Hawaii, Kalawao | 25 hr |
| Feb 25, 3:06 PM HST | High Wind Watch | HFO | Hawaii | 13 hr |
| Feb 26, 3:29 AM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 60 hr |
| Feb 26, 3:34 AM HST | Small Craft Advisory | HFO | 72 hr |
Nearby
High Wind Warnings in Hawaii, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.